MRI appearance of Intracerebral iodinated contrast agents: is it possible to distinguish Extravasated contrast agent from hemorrhage?

O. Nikoubashman, F. Jablawi, S. Dekeyzer, A. M. Oros-Peusquens, Z. Abbas, J. Lindemeyer, A. E. Othman, N. J. Shah, M. Wiesmann

Research output: Contribution to journalArticleResearchpeer-review

7 Citations (Scopus)

Abstract

BACKGROUND AND PURPOSE: Hyperattenuated cerebral areas on postinterventional CT are a common finding after endovascular stroke treatment. There is uncertainty about the extent to which these hyperattenuated areas correspond to hemorrhage or contrast agent that extravasated into infarcted parenchyma during angiography. We evaluated whether it is possible to distinguish contrast extravasation from blood on MR imaging. MATERIALS AND METHODS: We examined the influence of iodinated contrast agents on T1, T2, and T2 and magnetic susceptibility in a phantom model and an ex vivo animal model.Wedetermined T1, T2, and T2 relaxation times and magnetic susceptibility of iopamidol and iopromide in dilutions of 1:1; 1:2; 1:4; 1:10; and 1:100 with physiologic saline solution. We then examined the appearance of intracerebral iopamidol on MR imaging in an ex vivo animal model. To this end, we injected iopamidol into the brain of a deceased swine. RESULTS: Iopamidol and iopromide cause a negative susceptibility shift and T1, T2, and T2 shortening. The effects, however, become very small in dilutions of 1:10 and higher. Undiluted iopamidol, injected directly into the brain parenchyma, did not cause visually distinctive signal changes on T1-weighted spin-echo, T2-weighted turbo spin-echo, and T2-weighted gradient recalled-echo imaging. CONCLUSIONS: It is unlikely that iodinated contrast agents extravasated into infarcted brain parenchyma cause signal changes that mimic hemorrhage on T1WI, T2WI, and T2 WI. Our results imply that extravasated contrast agents can be distinguished from hemorrhage on MR imaging.

Original languageEnglish
Pages (from-to)1418-1421
Number of pages4
JournalAmerican Journal of Neuroradiology
Volume37
Issue number8
DOIs
Publication statusPublished - 1 Aug 2016
Externally publishedYes

Cite this

Nikoubashman, O., Jablawi, F., Dekeyzer, S., Oros-Peusquens, A. M., Abbas, Z., Lindemeyer, J., Othman, A. E., Shah, N. J., & Wiesmann, M. (2016). MRI appearance of Intracerebral iodinated contrast agents: is it possible to distinguish Extravasated contrast agent from hemorrhage? American Journal of Neuroradiology, 37(8), 1418-1421. https://doi.org/10.3174/ajnr.A4755